MAUDE Adverse Event Report: ABBOTT GMBH ALINITY I HIV AG/AB COMBO REAGENT KIT; TEST, HIV DETECTION

ABBOTT GMBH ALINITY I HIV AG/AB COMBO REAGENT KIT; TEST, HIV DETECTION
Catalog Number 08P07-21
Medical Device Problem Code False Positive Result (1227)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 08/11/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A1 patient identifier: complete list of sample id's are (b)(6), which are both from the same patient.The customer reported false reactive results were generated with the alinity i hiv ag/ab combo reagent, (ln 8p07-21) lot number 74529be00 for samples of a patient who was scheduled to undergo organ (heart) transplantation.The heart transplant was delayed due to false reactive alinity i hiv ag/ab combo results.The patient was in surgery ready and waiting to receive the heart transplant.He did not receive the heart but did receive another one approximately 2 days later.Specimens of two sample draws, sid (b)(6), gave repeat reactive results when tested on (b)(6) 2025 on (b)(6) (results between 1.13 and 1.32 s/co).Supplemental testing on (b)(6) 2025 using a hiv p24 antigen/antibody assay and a rapid test resulted negative.Previous samples tested on (b)(6) 2024 and (b)(6) 2025 generated non-reactive alinity i hiv ag/ab combo results.Log-file analysis for the customer instrument (b)(6) was performed.There were no alinity i hiv ag/ab combo controls tested on (b)(6) 2025.The first control results performed on (b)(6) 2025 at about 8:30 am showed negative control out of range results (reactive) and elevated results for all four positive controls using lot 75429be00 cartridge, showing that the cartridge was compromised.This cartridge also generated the false reactive results listed above.Retesting with a new cartridge on two alinity i analyzers on (b)(6) 2025 provided clear non-reactive results with the same lot, the controls were in range and the specimens sid (b)(6) generated clear non-reactive results.In this event, controls were not tested when the two samples for this patient generated the false reactive results on (b)(6) 2025.The recommended control requirement for the alinity i hiv ag/ab combo assay is that a single sample of each control level be tested once every 24 hours each day of use.The next negative control tested on (b)(6) 2025 was out of range, thus the false reactive results obtained were invalid.Additionally, a repeat reactive result is only presumptive evidence of hiv p24 ag and/or hiv-1/hiv-2 ab.A specimen with a final result of reactive should be investigated further with supplemental confirmatory hiv-specific tests, such as immunoblots, antigen tests, and hiv nucleic acid tests.Furthermore, the customer utilized the alinity i hiv ag/ab combo assay to screen organ transplant candidates, which is outside the assay¿s intended use.The use of the alinity i hiv ag/ab combo assay for transplant screening has not been validated in this specific patient population.Additional investigation into the customer complaint was performed and the following outcomes were concluded: a review of complaint data for the last 12 months for the alinity i hiv ag/ab assay did not identify any trends.No additional complaints for lot 74529be00 were identified.A review of the overall performance of the alinity i hiv ag/ab combo reagent in the field using worldwide customer data demonstrated that specificity performance of alinity i hiv ag/ab combo, lot 74529be00 is acceptable.In-house testing of a retained kit of reagent lot 74529be00 and control lot 71373be00 (which was used by the customer) was performed.All abbott controls, including additional testing of abbott negative control across three instruments, met package insert specifications and results were well within range.A review in the corrective and preventive actions (capa) system does not identify any nonconformances, potential nonconformances or deviations associated with the alinity i hiv ag/ab combo reagent lot 74529be00.Based on the information within the complaint record and the completed investigation, it is concluded that the device met performance specifications.There is no performance issue with the alinity i hiv ag/ab combo reagent lot identified in this complaint.Per the alinity i hiv ag/ab combo reagent instructions for use, controls should be tested daily, repeat reactive results should be confirmed with supplemental testing and the assay is not intended for use in screening.Therefore, the investigation concluded that the adverse event occurred due to use error.
 
Event or Problem Description
The customer reported false reactive alinity i hiv ag/ab combo results were generated for a 64-year-old male patient who was in surgery ready and waiting to receive a heart transplant.The patient did not receive the heart transplant due to their reactive hiv results.The patient remained admitted in the hospital and later received another donated heart approximately 2 days later.

Brand Name
ALINITY I HIV AG/AB COMBO REAGENT KIT
Common Device Name
TEST, HIV DETECTION
Manufacturer (Section D)
ABBOTT GMBH
max-planck-ring 2
wiesbaden 65205
GM  65205
Manufacturer (Section G)
ABBOTT GMBH
max-planck-ring 2
wiesbaden 65205
GM   65205
Manufacturer Contact
nicole jenne
max-planck-ring 2
post market surveillance
wiesbaden 65205
GM   65205
6122582960
MDR Report Key23017089
Report Number3002809144-2025-00287
Device Sequence Number9546725
Product Code MZF
UDI-Device Identifier00380740121754
UDI-Public(01)00380740121754(17)251122(10)74529BE00
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
P090080
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 09/10/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/22/2025
Device Catalogue Number08P07-21
Device Lot Number74529BE00
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/12/2025
Initial Report FDA Received Date09/10/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/10/2025
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ALNTY I PROCESSING MODU, 03R65-01, (B)(6)
Outcome Attributed to Adverse Event Disability;
Patient Age64 YR
Patient SexMale